Immune Checkpoint Inhibitor Therapy and Risk of Myocarditis: A Review of the Literature

Author(s): Matthew Kelling, Michelle Dimza, Samir Dalia*

Journal Name: Current Immunology Reviews

Volume 14 , Issue 2 , 2018

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

The emergence of immunotherapies in the field of oncology has improved outcomes and given hope to patients with cancer diagnoses that have traditionally carried a poor prognosis. Specifically, Immune Checkpoint Inhibitors (ICIs), target Cytotoxic T Lymphocyte-Associated Antigen 4 (CTLA-4) and Programmed Cell Death 1 (PD-1), all of which have key roles in regulating the immune response. Manipulation of these immune checkpoint pathways allows the body to exert a greater antitumor response but this unrestricted immune response comes with an array of Autoimmune Related Adverse Events (IRAEs). The most commonly reported IRAEs are generally nonlife threatening and include fatigue, pruritus, diarrhea, and rash. In the literature, there have been a growing number of case reports detailing cardiotoxicity in patients receiving ICIs. Unlike the more common IRAEs, ICI induced cardiotoxicity is associated with greater mortality. This article aims to describe the plausible mechanisms of ICI related cardiotoxicity as well as strategies for clinicians to recognize and manage cardiotoxicity. As immunotherapy based treatment strategies continue to widen and the population of patients receiving these agents expands, increasing provider awareness of potentially fatal toxicities will continue to be an important issue.

Keywords: Immunotherapy, cancer, myocarditis, ipilimumab, nivolumumab, pembrolizumab.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 14
ISSUE: 2
Year: 2018
Page: [94 - 99]
Pages: 6
DOI: 10.2174/1573395514666180723162753
Price: $58

Article Metrics

PDF: 24
HTML: 2